Bullous Tinea Pedis

September 14, 2005
Charles E. Crutchfield III, MD

A 24-year-old man presented for evaluation of pruritic vesicles on both feet. Ten days earlier, dyshidrotic eczema had been diagnosed by another physician who prescribed triamcinolone ointment. The patient reported that the foot eruption worsened after the topical medication was applied.

A 24-year-old man presented for evaluation of pruritic vesicles on both feet. Ten days earlier, dyshidrotic eczema had been diagnosed by another physician who prescribed triamcinolone ointment. The patient reported that the foot eruption worsened after the topical medication was applied.

The suspected diagnosis of tinea pedis was confirmed by microscopic examination of a potassium hydroxide preparation of material from the roof of a blister. In some patients with tinea pedis, the eruption presents in an atypical manner with blisters instead of the more common erythematous scaling patches. Anti-inflammatory agents dampen the immune response and exacerbate the condition.

The patient was told to immediately discontinue the corticosteroid, which was replaced with a topical antifungal agent. After 3 weeks of twice-daily application, the fungal infection completely resolved.